Michigan, 2012Winter Weather in Michigan, January 30, 2012
January 30, 2012 · NWS MQT · 1 event in 1 county or zone
Moisture ahead of an advancing warm front produced an inch of wet snow in southern Dickinson County on the 30th resulting in several accidents on area roads.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture ahead of an advancing warm front produced an inch of wet snow in southern Dickinson County on the 30th resulting in several accidents on area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 30, 5:26 AM CST, 34 minutes earlier.
Area forecast discussion, Jan 30, 5:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
626 AM EST MON JAN 30 2012
UPDATED AVIATION DISCUSSION FOR 12Z TAFS
.SHORT TERM /TODAY AND TONIGHT/...
THE NEAREST SYNOPTIC SNOW BEING REPORTED HAS BEEN OVER NORTH CENTRAL
MN...UNDER AN OVERCAST DECK AVERAGING 2.5KFT. THIS IS OUT AHEAD OF A
WARM FRONT STRETCHING FROM ORGANIZING LOW PRESSURE OVER WESTERN
CANADA...THROUGH NORTHEASTERN ND AND SOUTHERN IL...WHICH WILL SLOWLY
MOVE OUR WAY AND OVER THE CWA TONIGHT. CLOSER TO HOME WE STILL HAVE
A WEAK TROUGH LINGERING OVER THE EASTERN HALF OF LAKE SUPERIOR AND
FAR NE UPPER MI. THIS HAS KEPT WNW WINDS GOING OVERNIGHT EAST OF
MUNISING...WITH CONTINUED LES ASSISTED BY PLENTY OF COLD AIR SLIDING
ACROSS THE RELATIVELY WARM AND OPEN WATERS OF LAKE SUPERIOR. 850MB
TEMPS AT 12Z HAVE ONLY WARMED AN AVERAGE 2C OVER THE PAST 24 HOURS
/FROM -16C TO -14C WITH WAA FINALLY STARTING TO INFLUENCE THIS LAST
HOLDOUT OF THE CWA.
A RETURN OF SOUTHERLY WINDS TODAY...FROM WEST TO EAST WILL USHER IN
WARMER AIR AS WELL AS MOISTURE. HIGH TEMPS TODAY ARE TRICKY...AS SW
850MB WINDS OF 20 TO 30KTS AND TEMPS OF -4C AT 21Z /AT IWD/ WILL BE
HELD IN CHECK THANKS TO ALL THE CLOUDS OVERHEAD...AND SFC WINDS OUT
OF A MORE DIRECT SOUTHERLY DIRECTION. FARTHER EAST...LOOK FOR A
PERIOD OF LAKE ENHANCED PRECIP NEAR LAKE MICHIGAN THIS AFTERNOON
WITH 1-2 INCHES OF NEW SNOW POSSIBLE...WITH 850MB TEMPS STILL IN THE
-8 TO -10C RANGE FOR A
AS FOR LATER THIS AFTERNOON INTO TONIGHT...INTRODUCED PATCHY
FREEZING DRIZZLE FROM SW TO NE FROM NOON ONWARD /MOST LIKELY NORTH
CENTRAL UPSLOPE AREAS/ AS THE BULK OF THE MOISTURE EXITS THE CWA.
MODELS CONTINUE TO POINT AT THE SNOW GROWTH LAYER AROUND 600MB FROM
LATE AFTERNOON THROUGH THE OVERNIGHT HOURS...WITH AN INVERSION
AROUND OR BELOW 900MB. THE SHALLOW MOIST LAYER BELOW THE INVERSION
MAY BE ENOUGH TO PRODUCE A GLAZE OVER THE COLD SURFACES.
TEMPERATURES SLOWLY RISE FROM LATE EVENING ON...NEARING OR JUMPING
ABOVE THE FREEZING MARK ACROSS THE DOWNSLOPE AREAS NEAR LAKE
SUPERIOR AFTER MIDNIGHT. THUS...LIMITED THE LIKELIHOOD OF FZDZ NEAR
LAKE SUPERIOR WITH THE LESS FAVORABLE DOWNSLOPE WIND DIRECTION.
.LONG TERM...TUESDAY THROUGH SUNDAY
TUE INTO TUE NIGHT...THE PAC NW SHORTWAVE TROUGH WILL MOVE INTO THE
NRN GREAT LAKES. MODELS SHOW THE GREATEST ISENTROPIC LIFT AND
SATURATION IN THE 925-700 MB LAYER IN ADVANCE OF THE SHRTWV MAINLY
TO THE NORTH OF UPPER MI. SO...ONLY LOWER END CHANCE POPS FOR
PRECIPITATION WERE INCLUDED OVER THE NORTH HALF OF THE CWA. IF
MEASURABLE PRECIPITATION OCCURS...MAINLY SNOW WOULD BE EXPECTED...PER
GFS. HOWEVER...WITH LOW LEVEL WAA AND MOISTURE ADVECTION AND SOME
DRYING ABOVE 925 MB...SOME PATCHY -FZDZ MAY ALSO BE POSSIBLE. AS THE
SHRTWV ARRIVES IN THE LATE AFTERNOON AND EVENING SOME ADDITIONAL
LIGHT PCPN COULD DEVELOP. WITH CAA MOVING IN...ANY PCPN WOULD CHANGE
OVER TO SNOW.
WED...MID LEVEL AND SFC RIDGING BUILDING INTO THE AREA WILL BRING
DRY WEATHER. MOSTLY CLOUDY CONDITIONS WITH LINGERING SFC-850 MB
MOISTURE WILL KEEP MAX READINGS MAINLY IN THE LOWER TO MID 30S IN THE
RELATIVELY MILD PACIFIC AIRMASS.
WED NIGHT...ANOTHER SHORTWAVE IN THE ZONAL PATTERN WILL MOVE INTO
THE REGION. ALTHOUGH THE GFS AND ECMWF SHOW POTENTIAL FOR SOME LIGHT
PCPN...WITH WEAK FORCING AND LIMITED MOISTURE AVAILABLE...KEPT FCST
DRY.
THU THROUGH SUN...THE PATTERN TRANSITIONS TOWARD NW MID/UPPER LEVEL FLOW
INTO THE GREAT LAKES AS A RIDGE BUILDS FROM THE WRN CONUS INTO
ALBERTA/SASK. THERE MAY BE WEAK SHORTWAVES MOVING THROUGH THE UPPER
GREAT LAKES FRI AND AGAIN BY SAT NIGHT OR SUN. HOWEVER...WITH THE
MODELS SHOWING ONLY WEAK FORCING AND SEASONABLY MILD AIR REMAINING
OVER THE REGION (850 MB TEMPS ONLY TO AROUND -8C)...LITTLE OR NO PCPN
OR LES IS EXPECTED.
&&
.AVIATION /FOR THE 12Z TAF ISSUANCE/...
WHILE LAKE EFFECT SNOW HAS ALL BUT ENDED...IT WILL BE REPLACED BY
SNOW SLIDING IN FROM WI. SNOW BEGAN AROUND 11Z AT IWD...AND SHOULD
BE BEGIN AT SAW AND CMX NEAR 14Z...WITH VFR TO HIGH END MVFR
CEILINGS. UPSTREAM OBSERVATIONS INDICATE THE POTENTIAL FOR VIS TO
FALL TO JUST UNDER 1SM IN THE MORE MODERATE SN /WITH LOW END MVFR
CEILINGS/. AFTER THE PASSAGE OF THE SNOW THIS AFTERNOON...THE BULK
OF THE MOISTURE WILL EXIT. HOWEVER...TRAPPED LOWER LEVEL MOISTURE
NEAR THE SFC AND LIGHT S-SSE WINDS WOULD BRING ABOUT THE POTENTIAL
FOR FZDZ WITH LITTLE TO NO ACCUMULATION...MOST LIKELY AT SAW
OVERNIGHT INTO EARLY TUESDAY. SFC TEMPS SHOULD RISE AFTER
06Z...REBOUND ABOVE THE FREEZING MARK SHORTLY AFTER SUNRISE TUESDAY.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
WINDS ARE EXPECTED TO REMAIN BELOW 35KTS THROUGH THE WORK WEEK. THE
WEATHER PATTERN LOOKS LIKE THIS...HIGH PRESSURE OVER THE LOWER GREAT
LAKES WILL CONTINUE TO EXIT EASTWARD TODAY...AS LOW PRESSURE NEARS
FROM WESTERN CANADA WITH A RETURN OF FREEZING SPRAY REDUCING
/WARMER/ TEMPERATURES. EXPECT THE LOW TO FILL SLIGHTLY BY DAYBREAK
TUESDAY OVER NORTHERN MINNESOTA...BEFORE CROSSING LAKE SUPERIOR
DURING THE AFTERNOON AND EVENING HOURS. HIGH PRESSURE WILL THEN
SLIDE ACROSS THE UPPER GREAT LAKES WEDNESDAY...AND SLOWLY BUILD OVER
THE REGION THROUGH FRIDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...JLB
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jan 30, 3:17 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
417 AM EST MON JAN 30 2012
MIZ001>007-009>014-084-085-311200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
417 AM EST MON JAN 30 2012 /317 AM CST MON JAN 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LIGHT WINTRY MIX OF SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE FROM
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. A GENERAL 1 TO 2
INCHES OF SNOW...WITH LITTLE TO NO ICE ACCUMULATION CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PATCHY FREEZING DRIZZLE WILL REMAIN POSSIBLE TUESDAY MORNING...WITH
LITTLE TO NO ICE ACCUMULATION EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW REPORTS.
LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
417 AM EST MON JAN 30 2012 /317 AM CST MON JAN 30 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
417 AM EST MON JAN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Winter Weather, Dickinson
- When
- January 30, 6:00 AM CST to 11:00 AM CST
- Where
- Dickinson forecast zone
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Slippery roads from an inch of wet snow resulted in several accidents in the southern part of the county. Several vehicles slid into the ditch in the Iron Mountain and Norway areas.
Two semi-trucks collided on US-2 at Lake Antoine Road in Iron Mountain. One truck was a logging truck and the collision spilled logs onto the roadway disabling both vehicles. No injuries were reported from the the crash, but both trucks had to be towed from the scene. It took two hours for the logs to be cleared off the road.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, January 30, 2012$40,000 · 2 events
- High Surf in Hawaii, January 30 to 31, 201212 events
- High Wind in Montana, January 30, 201256 kt wind · 2 events
- Wildfire in Florida, January 30, 20122 events
- Frost and Freeze in Florida, January 30, 20121 event
- Winter Storm in Alaska, January 30 to 31, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363109.